Background: Phencyclidine (PCP) is a synthetic compound derived from piperidine and used as an anesthetic and hallucinogenic. Little has been recently published regarding the clinical presentation of PCP intoxication. PCP use as a recreational drug is resurging.
Objective: Our objective was to describe clinical findings in patients presenting to the emergency department (ED) under the influence of PCP.
Methods: This was a case series study conducted at a tertiary care center with an annual census of 100,000 patients/year. Emergency physicians, residents, physician assistants, and research assistants identified patients with possible PCP intoxication. Self-reported PCP use, report by bystanders or Emergency Medical Services (EMS) staff, was used in this process. A structured data collection form was completed, documenting both clinical and behavioral events observed by the treating team during the ED visit.
Results: We collected data on 219 patients; 184 were analyzed; two patients were excluded secondary to incomplete data. The mean age of patients was 32.5 years (±7 years) with 65.2 % being males. PCP use was self-reported by 60.3 % of patients. Of the 184 patients, 153 (83.1 %) received a urine drug screen (UDS); 152 (98.7 %) were positive for PCP. On arrival, 78.3 % of patients were awake and alert, and 51.6 % were oriented to self, time/date, and place. Mean physiological parameters were the following: heart rate 101.1 bpm (±24.3), RR 18.9 bpm (±3.4), BP 146.3 (±19.4)/86.3 (±14.0) mmHg, 36.9° C (±0.5), and pulse oximetry 98.2 % (±1.9). Clinical findings were the following: retrograde amnesia in 46 (25 %), horizontal nystagmus in 118 (64.1 %), vertical nystagmus in 90 (48.9 %), hypertension in 87 (47.3 %), and agitation in 71 (38.6 %). Concomitant use of at least one other substance was reported by 99 (53.8 %) patients. The mean length of stay in the ED for all subjects was 261.1 (±172.8) minutes. Final disposition for 152 (82.6 %) patients was to home. Of the 184 patients, 14 (7.6 %) required admission; 12 were referred to Crisis Response Center.
Conclusion: Patients with PCP intoxication tended to be young males. The prevalent clinical signs and symptoms were the following: retrograde amnesia, nystagmus, hypertension, and psychomotor agitation. Co-use of other substances was the norm. Most patients presenting to the ED with PCP intoxication do well and can be discharged home after a period of observation.